Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Denver/Boulder, CO

July 16, 2004Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 16, 2004, 2:37 PM MDT for Douglas County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 2:37 PM MDT (20:37 UTC)
Expired
Jul 16, 2004, 4:30 PM MDT
In force
113 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 162038
FFWBOU
COC035-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
237 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN SOUTHWEST OF WESTCREEK IN TELLER COUNTY...OR ABOUT 
30 MILES SOUTHWEST OF CASTLE ROCK. THE STORM PRODUCING THE HEAVY 
RAIN WAS MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...DEVILS
HEAD AND WESTCREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 1 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 30 MINUTES.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504

$$

RPK
2 follow-up statements
000 
WGUS75 KBOU 162131
FFSBOU
COC035-162220-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT FRI JUL 16 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY

UNTIL 420 PM MDT.

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED OVER NORTHWEST TELLER COUNTY.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...DECKERS...WESTCREEK AND DEVILS HEAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND AN INCH OF RAIN FELL EARLIER 
OVER NORTHWEST TELLER COUNTY SOUTHWEST OF WESTCREEK.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. THE MAIN DRAINAGE BASINS 
THAT WILL BE AFFECTED BY THE EXCESSIVE RUNOFF WILL BE TRAIL CREEK 
AND TURKEY CREEK.  MUD AND ASH FLOWS CAN ALSO BE EXPECTED ACROSS 
RURAL ROADS.

LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504

$$

RPK
000 
WGUS75 KBOU 162230
FFSBOU
COC035-162230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT FRI JUL 16 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  SOUTHWESTERN DOUGLAS COUNTY

UNTIL 430 PM MDT HAS EXPIRED.

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONLY
LIGHT TO MODERATE RAIN OVER THE HAYMAN BURN AREA...OR ABOUT 21 MILES 
SOUTHWEST OF CASTLE ROCK.  NO REPORTS OF FLOODING HAVE BEEN RECEIVED 
SO THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PERSONS IN AND NEAR DEVILS HEAD AND WESTCREEK SHOULD REMAIN ALERT TO
CHANGING WEATHER CONDITIONS.

LAT...LON 3931 10519 3914 10532 3914 10504 3931 10504

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:24 AM MDT, 12 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 2:24 AM MDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
224 AM MDT FRI JUL 16 2004

CORRECTED WORDING

.SHORT TERM DISCUSSION...YESTERDAYS POTENTIAL FOR FLOODING JUST DID
NOT MATERIALIZE AS EXPECTED.  FRONTAL SURGE GOT HUNG UP IN SOUTHEAST
WYOMING WHERE STRONG CONVECTION FIRED TOO EARLY AND THEN ROLLED
SOUTHEAST.  MEANWHILE...WE WERE WAY TOO WARM ALONG THE FRONT RANGE
WITH LIFTING CONDENSATION LEVELS TOO HIGH TO SUPPORT HEAVY RAIN.
OUTFLOW FROM WYOMING CONVECTION DID NOT HELP EITHER.  SO INSTEAD OF
MCS DEVELOPMENT ALONG THE FRONT RANGE...THE NORTHEAST CORNER WAS
UNDER THE GUN...HOLYOKE REPORTED 2.83 INCHES.  BUT THAT WAS
YESTERDAY.

FOR TODAY...WE STILL HAVE POTENTIAL FOR HEAVY RAIN AND FLASH FLOOD
PRODUCING STORMS.  AIRMASS IS VERY WET AT THIS TIME WITH DEEP
MOISTURE IN PLACE.  LOW LEVEL MOISTURE MUCH HIGHER WITH CURRENT
DEWPOINTS IN THE LOWER 60S OVER MOST OF THE PLAINS INCLUDING THE
FRONT RANGE METRO AREAS.  PRECIPITABLE WATER VALUES RANGE BETWEEN
1.25 AND 1.5 INCHES AT THIS TIME AND EXPECTED TO CHANGE LITTLE
TODAY.  NORTHWEST FLOW ALOFT WILL WEAKEN WITH PROGGED STORM MOTION 5
KNOTS OR LESS...AND DEEP BUT WEAK EASTERLY FLOW SHOULD HELP ANCHOR
STORMS ALONG THE FRONT RANGE.

BIGGEST QUESTION IS WHETHER WE GET THE HEATING WE NEED TO POP OFF
THE STRONGER STORMS.  EXPECT QUITE A BIT OF STRATUS AROUND WITH
CEILINGS GENERALLY BETWEEN 1000 AND 2000 FEET AGL.  BUT THERE WILL
ALSO BE SOME BREAKS ESPECIALLY CLOSER TO THE WYOMING BORDER AND IN
THE MOUNTAINS.  AS A RESULT OF THE ELEVATED HEATING SOURCE...
MOUNTAINS AND FOOTHILL AREAS HAVE BEST CHANCE OF GETTING THE HEAT
REQUIRED TO POP STRONGER STORMS...SO WILL ISSUE A FLOOD WATCH FOR
FLASH FLOODING IN ZONES 35 AND 36.  ON THE PLAINS...ENOUGH QUESTION
AS TO WHETHER WE GET ENOUGH HEATING AND THREAT OF UPPER WAVE NOW IN
SOUTHEAST WYOMING MOVING THROUGH TOO FAST TO HELP CONVECTION...SO
HELD OFF THE WATCH FOR NOW.  WILL LET DAY SHIFT MAKE FURTHER
REFINEMENTS TO WATCH AS NEED BE BASED ON ABOVE FACTORS.  IF THE
STRONGER STORMS MATERIALIZE...2-3 INCH PER HOUR RAIN RATES WOULD BE
MORE COMMON TODAY WITH LOW LIFTING CONDENSATION LEVELS AND MUCH
DEEPER WARM PRECIP PRODUCING LAYER.

STORMS EXPECTED TO COME TO AN END FROM NORTH TO SOUTH AFTER MIDNIGHT
AS DRYING AND STABILIZING HIGH PRESSURE BUILDS IN FROM THE NORTH.

.LONG TERM DISCUSSION...BY SATURDAY...NERN COLORADO COMES UNDER
DRIER NORTHWESTERLY FLOW AS THE UPPER RIDGE CONTINUES ITS SWLY SLIDE
ACROSS THE FOUR CORNERS REGION. MID-LEVELS GRADUALLY STABILIZE WITH
DIV-Q GRIDS INDICATING DOWNWARD FORCING DURING THE AFTERNOON. EVEN
SO...STRONG LEE SLOPE HEATING AND WEAK DIURNAL E-SELY/UPSLOPE FLOW
SHOULD PROVIDE ENOUGH LIFT AND LOW-LEVEL INSTABILITY TO GENERATE AT
LEAST SCATTERED AFTERNOON AND EVENING T-STORMS IN THE MTNS...FRONT
RANGE FOOTHILLS AND PALMER DIVIDE AND ISOLATED LATE DAY T-STORMS ON
NEARBY PLAINS. MAY ALSO SEE A FEW LATE DAY STORMS POP ALONG A WIND
SHEAR/MOISTURE AXIS OUT ACROSS PHILLIPS AND SEDGWICK COUNTIES...BUT
NOTHING SEVERE.  NEXT...TEMPERATURES ALOFT WARM LITTLE DURING THE
DAY SATURDAY...MAYBE A DEG C OR SO...BUT FAR LESS CLOUD COVER WILL
ALLOW SFC TEMPS TO REBOUND TO NEAR NORMAL. THE WARMING AND DRYING
TREND CONTINUES MONDAY WITH WARM WLY/DOWNSLOPE FLOW PUSHING PLAINS
READINGS BACK INTO THE LOWER 90S. BY TUESDAY...THIS EVENING/S GFS
WIND GRIDS SHOW A NLY SURGE OF SLIGHTLY COOLER AIR DURING THE
MORNING HOURS AND A 2 DEG C DIP IN 700 MB TEMPS DURING THE DAY. ALL
THIS SHOULD LOWER MAX TEMPERATURES TUESDAY BY 4-7 DEG F ON THE
PLAINS. SHOULD SEE ONLY A SLIGHT DIP IN TEMPERATURES AT HIGHER
ELEVATIONS. POST-FRONTAL AIRMASS COVERING THE PLAINS TUESDAY LOOKS
TOO STABLE FOR CONVECTIVE INITIATION...WHILE ELEVATED HEAT SOURCE OF
THE FRONT RANGE SHOULD SUPPORT AT LEAST ISOLATED T-STORMS LATE IN
THE DAY. SEE NO REASON AT THIS TIME TO ADJUST TEMPERATURES AND THE
LOW POPS CURRENTLY IN THE FCST WEDNESDAY AND THURSDAY WITH THE UPPER
RIDGE SUPPOSEDLY MOVING LITTLE DURING THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
NOON TIL 10 PM MDT FOR FRONT RANGE FOOTHILLS...ZONES 35 AND 36.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Jul 16, 11:09 AM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT FRI JUL 16 2004

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST ATMOSPHERE IS IN PLACE THROUGH THIS EVENING AND THIS
SHOULD LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINS THAT
COULD PRODUCE LOCAL FLOODING.  THE MAIN THREAT OF FLOODING APPEARS
TO BE IN THE FOOTHILLS WHERE A FLOOD WATCH IS IN EFFECT THROUGH 10
PM THIS EVENING.  SOME STORMS COULD PRODUCE AN INCH OR TWO OF RAIN
IN AN HOUR.  THIS TYPE OF RAINFALL MAY ALSO OCCUR ON THE
PLAINS...HOWEVER WITH THE AMOUNT OF CLOUDINESS CURRENTLY OVER THE
AREA THERE MAY NOT BE ENOUGH HEATING TO DEVELOP STRONGER STORMS.
INSTEAD IT IS POSSIBLE THE STORMS WILL BE SHORTER LIVED...SO WHILE
HEAVY RAINS ARE POSSIBLE THEY MAY NOT LAST LONG ENOUGH TO PRODUCE
SERIOUS FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE EXTENDED PERIOD.  A DRYING TREND WILL COMMMENCE
SUNDAY WITH THE CHANCES OF PRECIPITATION FADING SLIGHTLY WITH EACH
SUBSEQUENT DAY.  TEMPERATURES WILL BE NEAR SEASONAL AVERAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SZOKE/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:11 PM MDTSevere Thunderstorm WarningBOUPhillips49 min
Jul 15, 10:19 PM MDTFlash Flood WarningBOULogan3 hr
Jul 16, 3:20 PM MDTFlash Flood WarningBOUPark60 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.